Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Having hip pain when standing or walking. Temporary relief from ibuprofen. How to avoid this?

User rating for this question
Very Good
Answered by

Geriatrics Specialist
Practicing since : 2012
Answered : 383 Questions
I am having lot of pain in my left hip, and its only when I have sat down for long and when I stand up and start walking the sharp pain strikes in my left hip. I have had couple of acupuncture but it has not help to relive the pain, I take Ibuprofen to relieve the pain but even then the pain is still there. Went to my GP and she did not do anything.
Are you able to give me some guidance so I can go back to my GP which specific questions.
Thank you
Posted Sun, 21 Apr 2013 in Bones, Muscles and Joints
Answered by Dr. Surendiran Gaj 4 hours later
Hi there,

Thanks for writing to us,

Pain in hip is due to various causes, the exact cause could be made with proper history and examination.

Knowing the cause, make the treatment very precise.

From your history your major complaint is pain in left hip, I would like to know some added information about your hip pain.

1 You said you get pain while walking, is that pain aggravated while walking?
2 How do you get your symptoms relieved?

I also would like to know,

1 Do you have any injury in past?
2 Did your joint region show any swelling and redness?
3 Do you have any associated fever and chill?

These help me to get you a proper diagnosis and treated accordingly.

I recommend you to do an X-ray hip joint to know any abnormalities.

Taking NSAID (ibuprofen, increase its tolerance requiring high dose or another NSAID, that’s the reason why you are experiencing pain even after taking the tablets.

Let me know of following questions,

Take care.
Above answer was peer-reviewed by
Follow-up: Having hip pain when standing or walking. Temporary relief from ibuprofen. How to avoid this? 3 hours later

I have no past history of injury. It just started when I have sat down for while then I get sharp pain in my hip once I start moving the pain eases off. But in some movement I get pain. If I sneez I have to lift my left food otherwise the pressure make it painful.

I used to do regular exercise and I have stared gradual cycling to help but the pain is not easing.

Please are u able to give any guidence?
Answered by Dr. Surendiran Gaj 19 hours later
Hi there,

Thanks for writing to us,

As you had no history of previous injuries, with sudden onset of pain which aggravates on sitting and relieved by walking relates your pain might be due to SCIATICA (pain caused by compression of the Sciatic nerve) resulting pain in that area where ever the nerve have its course.

It’s good to know that you have started on exercise, it helps relieves your pain .Try aerobic exercises like swimming, walking, or bicycling etc which helps to strengthen the entire body and improves posture. Keeping hips in alignment when standing, sitting, and exercising can help prevent muscle spasms around the nerve and help you from pain.

Avoid taking NSAIDs (Pain killers) frequently; it relieves your pain temporarily only.

Remember, an history wont helps to arrive at diagnosis, do get an X-ray done as I already said and make an appointment with an Orthopedician ,if your symptoms seems to worsen .

Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor